What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 3, 4:41 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 3, 4:41 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
441 PM EST Tue Mar 3 2020
.SYNOPSIS...
Low pressure tracking through the eastern Grt Lks will push a
trailing cold front through central Pa this evening, punctuated
by rumbles of thunder. A weak clipper will pass through the
southern part of the state late Wednesday, then high pressure
will build in on Thursday. A deep upper level trough is expected
to swing through the region Friday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Area of rain showers which crossed central PA through early
afternoon is now over NE PA. To the west, second round of
precip along and ahead of cold front over Ohio is taking shape.
These will cross central PA between ~22z and ~01z this evening.
Marginal risk was expanded northward of I-80, but Watches are
unlikely as per SWOMCD from SPC. Hi res models in good agreement
indicating 200-350 J/kg elevated instability and some limited
surface based instability. The elevated instability, combined
with strong forcing ahead of upper trough, will support
widespread thunder, but the risk for severe appears low at this
time given lack of sfc based instability. However, with
sufficient speed shear, bowing line segements are possible
especially south of the Mason Dixon line, so these will be
closely watched later on.
Passage of upper trough behind the front will be accompanied by
scattered rain/snow showers across the northwest mountains late
this evening, then diminish after midnight as large scale
subsidence overspreads the state behind upper trough. A tight
pressure gradient south of intensifying low will produce gusty
winds across the region tonight. Bufkit soundings support gusts
in excess of 30kts across the Laurel Highlands and south central
Mtns.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The breezy conditions will continue into Wednesday, with model
soundings supporting frequent gusts in the 25-30kt range. For
the first half of the day, expect fair weather for most of the
area, with upslope flow creating some stratocu and scattered
snow showers over the northwest mountains. By afternoon, the
focus will shift toward a weak clipper approaching from the
midwest. Model thermal profiles look borderline for light snow
vs rain over the Allegheny Plateau, where light precipitation
appears likely due to orographic enhancement. Downwind of the
mountains, expect little more than a few sprinkles.
All guidance points toward fair weather Thursday, as upper level
ridging builds over Pa. Surface high passing south of the the
state will result in a mild return southwest flow. Model 900/850
temps support max temperatures in the 40s over the northern
mountains and the low 50s in the southern valleys.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
00Z NAEFS and ECENS both indicate late week coastal
cyclogenesis will be too far east to significantly affect
central Pa. However, passage of upper trough is likely to be
accompanied by scattered rain/snow showers.
Fair weather is expected next weekend, as upper trough lifts
out and high pressure builds in. Saturday looks seasonably
chilly, then warmer return flow expected Sunday, as high
pressure passes off the coast.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Some mimor clearing now.
Line of showers and perhaps a brief thunderstorm over western PA
now. Echo Tops just about what one needs for thunder.
Some adjustments to the TAFS.
Earlier discussion below.
Flight restrictinos trending toward more uniform MVFR flight
category as area of rain overspreads the airspace from
southwest to northeast through 18Z.
A cold front will bring another round of locally heavy showers
as it sweeps across the region 21-03Z. A gusty thunderstorm is
possible across the southern 1/2 of the airspace. Expect a post-
frontal wind shift to 260-290 degrees with 20-25kt gusts into
tonight.
The westerly flow will spell VFR improvement to the east of the
mtns tonight with MVFR conditions and rain/snow showers
lingering over the western 1/3 of the airspace.
.Outlook...
Wed...Low cigs and rain/snow showers possible wrn 1/3.
Thu...No sig wx.
Thu night-Fri...Restrictions possible with rain/snow. Gusty
winds possible Friday night.
Sat...Gusty winds possible early; trending VFR.
Sun...VFR conditions.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...DeVoir/Gartner
AVIATION...DeVoir/Martin/Steinbugl
Hazardous weather outlook, Mar 3, 12:02 PM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1202 PM EST Tue Mar 3 2020
PAZ004>006-010-011-037-041715-
Warren-McKean-Potter-Elk-Cameron-Tioga-
1202 PM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-041715-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1202 PM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms with gusty winds and small hail
are possible late this afternoon or evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 3, 6:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
602 PM EST Tue Mar 3 2020
PAZ011-012-017>019-041-032330-
Northern Centre PA-Northern Clinton PA-Cameron PA-Clearfield PA-
Northern Lycoming PA-Southern Centre PA-
602 PM EST Tue Mar 3 2020
...GUSTY THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
CAMERON...AND CLINTON COUNTIES UNTIL 630 PM EST...
At 601 PM EST, Doppler radar indicated gusty thunderstorms along a
line extending from near Stevenson Dam to near Lecontes Mills to 6
miles southwest of Houtzdale. Movement was east at 40 mph.
Wind gusts up to 45 mph are possible.
Locations impacted include...
Keating, Philipsburg, Woodland, Stormstown, Renovo, Osceola Mills,
Chester Hill, Karthaus, Houtzdale, Snow Shoe, North Philipsburg,
Clarence, Port Matilda, South Renovo, South Philipsburg, Sandy Ridge,
Moshannon, Pine Glen, Julian and Jeffries.
LAT...LON 4147 7746 4071 7801 4074 7813 4073 7856
4146 7803
TIME...MOT...LOC 2301Z 281DEG 35KT 4134 7804 4103 7827 4078 7846
RXRSpecial weather statement, Mar 3, 6:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
617 PM EST Tue Mar 3 2020
PAZ012-018-019-027-041-045-046-040000-
Southern Lycoming PA-Northern Centre PA-Southern Clinton PA-
Northern Clinton PA-Northern Lycoming PA-Mifflin PA-
Southern Centre PA-
617 PM EST Tue Mar 3 2020
...GUSTY THUNDERSTORMS WILL AFFECT PARTS OF MIFFLIN...CENTRE...
LYCOMING...AND CLINTON COUNTIES UNTIL 700 PM EST...
At 616 PM EST, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Ole Bull State Park to near
Clarence to near Bald Eagle. Movement was east at 45 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
State College, Williamsport, Lock Haven, Bellefonte, Jersey Shore,
Park Forest Village, Carroll, Woodward, Boalsburg, Pleasant Gap,
Lamar, Stormstown, Lemont, Zion, Houserville, Mill Hall, Pine Grove
Mills, Milroy, Avis and Dunnstown.
LAT...LON 4155 7695 4107 7712 4107 7714 4104 7714
4085 7736 4073 7735 4071 7737 4069 7771
4072 7768 4073 7768 4072 7777 4074 7783
4069 7794 4072 7805 4153 7758
TIME...MOT...LOC 2316Z 259DEG 47KT 4146 7764 4110 7792 4076 7814
RXRSpecial weather statement, Mar 3, 6:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service State College PA
620 PM EST Tue Mar 3 2020
PAZ024>026-034-040000-
Bedford PA-Blair PA-Cambria PA-Huntingdon PA-
620 PM EST Tue Mar 3 2020
...SPECIAL WEATHER STATEMENT FOR PARTS OF BEDFORD...HUNTINGDON...
BLAIR...AND CAMBRIA COUNTIES UNTIL 700 PM EST...
At 620 PM EST, Doppler radar indicated gusty showers along a line
extending from near Tyrone to near Windber. Movement was east at 35
mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Altoona, Huntingdon, Hollidaysburg, Tyrone, Portage, Roaring Spring,
Bald Eagle, Martinsburg, Lakemont, Bellwood, Warriors Mark, Cresson,
Gallitzin, Claysburg, Loretto, Williamsburg, Duncansville,
Salix-Beauty Line Park, Tipton and Beaverdale-Lloydell.
LAT...LON 4016 7813 4022 7867 4024 7866 4025 7884
4073 7855 4074 7813 4069 7794 4074 7783
4072 7777 4073 7768 4069 7771 4068 7768
4058 7783 4055 7784 4050 7782 4041 7791
4040 7791 4015 7810
TIME...MOT...LOC 2320Z 269DEG 30KT 4071 7828 4025 7878
RXR